Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 61, NWS Denver/Boulder, CO

June 19, 2001Jefferson County, Park County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 19, 2001, 1:34 PM MDT for Jefferson County, Park County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 19, 2001, 1:34 PM MDT (19:34 UTC)
Expired
Jun 19, 2001, 2:10 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jefferson County, CO, Park County, CO

The radar

The Denver radar (KFTG), 83 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 1:55 PM MDTHail 0.75Conifer, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 191936
SVRDEN

COC059-093-192010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
134 PM MDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PARK COUNTY IN CENTRAL COLORADO
  CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 210 PM MDT

* AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 1 MILE NORTHWEST OF SHAFFERS CROSSING. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ASPEN
PARK...BAILEY...CONIFER...HARRIS PARK AND HIGHLAND PARK.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3948 10561 3938 10547 3947 10517 3961 10529

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:58 AM MDT, 9 hours 36 minutes earlier.

Area forecast discussion, Jun 19, 3:58 AM MDT, 9 hours 36 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
358 AM MDT TUE JUN 19 2001

SHORT TERM DISCUSSION:  SURFACE COLD AIR HAS PUSHED OVER THE ENTIRE
CWA WITH STRATUS FORMING OVER MANY AREAS.  RAWS...ACARS...SATELLITE
RADAR AND PROFILER DATA ALL SHOW THAT THE COOL AIR IS ABOUT UP TO 10
THOUSAND FEET ASL AND HAS REACHED MOST AREAS EAST OF THE DIVIDE.
MODEL DATA SUGGESTS THAT IT WILL REMAIN ABOUT LIKE THAT THROUGHOUT
THE DAY ALTHOUGH THERE WILL LIKELY BE SOME EROSION ON THE WESTERN
SIDE.  THE BIG QUESTION THEN IS HOW WILL THE MOISTURE INTERACT WITH
INSOLATION DURING THE DAY.  FEEL THAT AT LEAST THE EASTERN PARTS OF
ZONES 33 AND 34 SHOULD LIGHT UP WITH CONVECTION PRETTY WELL THIS
AFTERNOON.  ZONE 31 LIKELY WILL SEE LESS AS NOT AS MUCH MOISTURE HAS
GOTTEN THAT FAR WEST.  IF THE FOOTHILLS CAN SEE THE SUN...THEY
SHOULD LIGHT UP PRETTY WELL TOO WITH MODEL CAPES PRETTY HEFTY
THERE.  COOL STABLE AIR ON THE PLAINS SHOULD PRECLUDE CONVECTION
THERE ALTHOUGH SOME FOOTHILLS CONVECTION OUGHT TO MAKE IT INTO PARTS
OF THE URBAN CORRIDOR BE FIZZLING OUT IN THE MORE STABLE AIR.
CURRENT FORECAST HAS THINGS PRETTY WELL IN HAND IN THIS REGARD.
MAXIMUM TEMPERATURES IN PLAINS AND FOOTHILLS AREAS SHOULD BE
SUBSTANTIALLY COOLER THAN LAST TWO DAYS WITH MOUNTAINS SEEING A
SLIGHT COOLING...MAINLY IN AREAS EAST OF THE DIVIDE.  BIT OF ONGOING
CONVECTION IN THE NORTHEAST CORNER OUGHT TO SETTLE DOWN IN THE NEXT
COUPLE OF HOURS.  APPEARS FROM WATER VAPOR IMAGERY THAT A WEAK WAVE
OF SOME SORT IS CAUSING THIS AND SHOULD MOVE INTO NEBRASKA SHORTLY.

LONG TERM DISCUSSION:  SURFACE HIGH PRESSURE TO OUR EAST WILL KEEP
THE UPSLOPE CONDITIONS GOING ON THE PLAINS AND IN THE FOOTHILLS
TONIGHT AND WEDNESDAY SO THERE WILL PROBABLY BE SOME STRATUS AROUND
AGAIN IN MANY AREAS TONIGHT AND EARLY WEDNESDAY.  MODEL BOUNDARY
LAYER RELATIVE HUMIDITIES IMPLY THAT THE FOOTHILLS AND SOUTH PARK
WILL SEE SOME LOW CLOUDS AS WELL AS PORTIONS OF THE PLAINS.  THEN BY
AFTERNOON MOST LOW CLOUD SHOULD ERODE AND INSTABILITY SHOULD BE
SUFFICIENT TO GET CONVECTION ROLLING PRETTY WELL IN ALL ZONES...
FIRST OVER THE FOOTHILLS THEN PROPAGATING EAST.  WILL PROBABLY SEE A
DENVER CYCLONE AS WELL AS SYNOPTIC SCALE SURFACE FLOW BECOMES MORE
SOUTHEASTERLY.  DON'T SEE MUCH REASON TO DEVIATE FROM THE CURRENT
FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT.  NOTHING IN THE NEW
GUIDANCE TO WARRANT CHANGING THE EXTENDED FORECAST.  ET

.DEN...NONE.

In the hours before

Special weather statement, Jun 19, 10:00 AM MDT, 3 hours 34 minutes before
COZ030>051-192000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1000 AM MDT TUE JUN 19 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A MOIST...BUT STABLE AIRMASS WILL REMAIN FIRMLY
ENTRENCHED ACROSS THE EASTERN PLAINS TODAY WHICH WILL PRECLUDE ANY
POSSIBILITY OF THUNDERSTORMS EAST OF THE MOUNTAINS.  HOWEVER...
ENOUGH CLEARING WILL OCCUR OVER THE MOUNTAINS TO ALLOW THUNDERSTORMS
TO DEVELOP ALONG THE EAST SIDE OF THE DIVIDE THIS AFTERNOON.  SOME
OF THESE STORMS WILL MOVE INTO THE FOOTHILLS BY LATE AFTERNOON...BUT
WILL STAY OUT OF THE FRONT RANGE AND PLAINS ENTIRELY.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
Special weather statement, Jun 19, 10:42 AM MDT, 2 hours 52 minutes before
COZ030>051-192000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1000 AM MDT TUE JUN 19 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A MOIST...BUT STABLE AIRMASS WILL REMAIN FIRMLY
ENTRENCHED ACROSS THE EASTERN PLAINS TODAY WHICH WILL PRECLUDE ANY
POSSIBILITY OF THUNDERSTORMS EAST OF THE MOUNTAINS.  HOWEVER...
ENOUGH CLEARING WILL OCCUR OVER THE MOUNTAINS TO ALLOW THUNDERSTORMS
TO DEVELOP ALONG THE EAST SIDE OF THE DIVIDE THIS AFTERNOON.  SOME
OF THESE STORMS WILL MOVE INTO THE FOOTHILLS BY LATE AFTERNOON...BUT
WILL STAY OUT OF THE FRONT RANGE AND PLAINS ENTIRELY.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:04 PM MDTSevere Thunderstorm WarningBOUJefferson, Park41 min
Jun 19, 3:52 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.